ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community

ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community (http://www.addforums.com/forums/index.php)
-   Concerta (http://www.addforums.com/forums/forumdisplay.php?f=30)
-   -   Sudden onset stuttering as side-effect (Age 25), never stuttered before (http://www.addforums.com/forums/showthread.php?t=189874)

bextehude 01-02-18 09:44 PM

Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Hi everyone,

I take 27 mg of Concerta daily. I am a 25 year old female with anxiety and ADD. I have only taken these medications for about 6 months.

I noticed early on that when I would come off of the meds at night, I would get caught up on words and stutter pretty significantly. I have never had a stutter that I am aware of. This feels very much like a mechanical issue where I know the word but will get stuck on the first syllable and repeat it a few times (t-t-t-, I-I-I, etc.), especially when I start talking after a pause in a conversation.

Gradually the stutter has become more pervasive, even happening when I take weekend breaks from the meds.

It's very inconsistent, however. Sometimes I don't stutter for a few days, and then I wake up kind of tired and have a pretty severe stutter for a few hours. The stutter is triggered the most when I'm tired or more socially anxious, but I cannot chalk it up to social anxiety because, despite having severe anxiety in the past (which has improved greatly), I never stuttered like this. I might have fumbled on the occasional word, but never like this.

The most concerning part is that 1) I have never had a stutter 2) Even after taking decent breaks (2 weeks) from the medication, I still have some stuttering, especially in social situations.

My partner's father is a retired pediatric speech pathologist, and when I consulted him as a confidante for information, he said that the only time he had known of sudden onset stuttering in adults was after a traumatic brain injury, but that he would research to see if he could find any info about stutters caused by medications. So that's not very optimistic. And my nurse practitioner said it was probably not a big deal and that I was probably a stutterer as a child, but I know I was not and did not appreciate her dismissing me since the speech pathologist said that this was very concerning and unsual and to stop the medications as soon as possible.

I have a very sensitive nervous system and am usually very sensitive to medications, so maybe I'm just one of the rare cases that has this side effect. I'm going to quit the Concerta now and see if it goes away completely, but needless to say, this has been a very embarrassing, exacerbating situation for me.

Is anyone familiar with this side effect? I am specifically seeking a scientific explanation as to how a person in their mid-twenties could suddenly develop a stutter from a medication.

Thanks :)

CharlesH 01-03-18 05:03 AM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Quote:

Originally Posted by bextehude (Post 1980794)
And my nurse practitioner said it was probably not a big deal and that I was probably a stutterer as a child, but I know I was not and did not appreciate her dismissing me since the speech pathologist said that this was very concerning and unsual and to stop the medications as soon as possible.

To be clear, is your nurse practitioner your prescriber for Concerta? Yeah, based on the information you've provided, I would definitely hold off on the Concerta until you've figured out this issue. My suggestion would be to verify that she understands the gravity of the situation, and to get a second opinion (perhaps from a psychiatrist or neurologist).

I have very little scientific knowledge of stuttering, other than that I saw a youtube Vice video of how ambien can mysteriously help some people with neurological speech impediments. It's probably not super relevant for you, but it might pique your interest at least!

sarahsweets 01-03-18 07:10 AM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Maybe its the wrong med for you. Have you every tried adderall or dexedrine?

Barbrady1 01-03-18 09:04 AM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
I developed some communication issues when I briefly took Elvanse, another stimulant prescribed for those with ADHD. Curiously, I found that my vocabulary had greatly reduced and I would struggle to pronounce words that never caused me trouble in the past. Subsequently, I discontinued the drug as it had no discernible benefits yet I had a plethora of unwanted side effects.

Does the Concerta help at all anymore?

It strikes me as strange that you would develop a stutter after 6 months on a rather low dose.

Have your drinking habits changed at all? I notice that Concerta tends to be less effective if I have too much caffeine in my system.

Hopefully you will resolve the issue soon.

bextehude 01-03-18 01:39 PM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Quote:

Originally Posted by Barbrady1 (Post 1980833)
I developed some communication issues when I briefly took Elvanse, another stimulant prescribed for those with ADHD. Curiously, I found that my vocabulary had greatly reduced and I would struggle to pronounce words that never caused me trouble in the past. Subsequently, I discontinued the drug as it had no discernible benefits yet I had a plethora of unwanted side effects.

Does the Concerta help at all anymore?

It strikes me as strange that you would develop a stutter after 6 months on a rather low dose.

Have your drinking habits changed at all? I notice that Concerta tends to be less effective if I have too much caffeine in my system.

Hopefully you will resolve the issue soon.

That's interesting to hear that a similar drug caused speech issues for you. I think the most concerning part for me is that stutters are usually neurological and not a side effect of a drug. However, I have been digging deeply on the internet and have found a few rare cases of it happening, but it is very rare. I guess someone has to be the .01% though!

Concerta isn't my ideal drug for other reasons, yeah. I struggle to eat on it and my anxiety has increased.

bextehude 01-03-18 01:42 PM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Quote:

Originally Posted by CharlesH (Post 1980807)
To be clear, is your nurse practitioner your prescriber for Concerta? Yeah, based on the information you've provided, I would definitely hold off on the Concerta until you've figured out this issue. My suggestion would be to verify that she understands the gravity of the situation, and to get a second opinion (perhaps from a psychiatrist or neurologist).

I have very little scientific knowledge of stuttering, other than that I saw a youtube Vice video of how ambien can mysteriously help some people with neurological speech impediments. It's probably not super relevant for you, but it might pique your interest at least!

Yes, the nurse practitioner is the prescriber.

I agree, I have stopped taking it. I agree, it might be a good idea to get a second opinion. After digging online, it's a very rare side-effect but has been reported before. Supposedly if I stop taking the drug for a few days to a few weeks, it should go away.

That's really interesting, thanks.

CharlesH 01-03-18 07:01 PM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Quote:

Originally Posted by bextehude (Post 1980866)
After digging online, it's a very rare side-effect but has been reported before. Supposedly if I stop taking the drug for a few days to a few weeks, it should go away.

Stimulants should normally be out of your system in a matter of hours, so it seems puzzling and very concerning that the medicine could cause damage that lingers even after the medicine is completely gone.

aeon 01-03-18 09:23 PM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Psychostimulants do have the potential to unmask and reveal underlying neurological disorders because of their potentiation of the nervous system.

But to cause neurological deficit or damage when taken at clinical doses, and low doses at that, with one of the safest risk profiles among all known psychiatric medications? Not at all likely.


Cheers,
Ian

Barbrady1 01-17-18 05:15 AM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
Hmmm. I seem to be swallowing or stumbling over my words on the 36mg. For some reason, it’s harder for me to enunciate and keep a conversation flowing. I guess the dose may be too high at this juncture.

Worriedoldie 01-18-18 04:47 AM

Re: Sudden onset stuttering as side-effect (Age 25), never stuttered before
 
I'll join the club... became more noticeable when I started medication, but it only happens occasionally. I've tried to notice when, and the majority of times it's when I feel like I'm not being paid attention to while talking, fx. when telling the kids not to do some destructive thing to each other or stop jumping in the couch etc.
It doesn't seem to be linked to specific words... more so to a feeling or state of mind.


All times are GMT -4. The time now is 10:05 AM.

Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums